Back to Journals » Research and Reviews in Parkinsonism » Volume 6

Drug-induced parkinsonism: diagnosis and management

Authors Blanchet P, Kivenko V

Received 4 June 2016

Accepted for publication 19 July 2016

Published 23 September 2016 Volume 2016:6 Pages 83—91

DOI https://doi.org/10.2147/JPRLS.S99197

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Amy Norman

Peer reviewer comments 2

Editor who approved publication: Dr Peter Hedera


Pierre J Blanchet,1–3 Veronika Kivenko1–3

1Department of Stomatology, Faculty of Dental Medicine, University of Montreal, 2Andre-Barbeau Movement Disorders Unit, University of Montreal Hospital Center (CHU Montreal), 3Montreal Mental Health University Institute, Montreal, QC, Canada

Abstract:
Drug-induced parkinsonism (DIP) has been known for >60 years. It is the second leading cause of parkinsonism, but still underdiagnosis is likely to influence reported incidence figures. Since DIP is clinically undistinguishable from Lewy-body Parkinson’s disease, any new case of parkinsonism should prompt the search for an offending antipsychotic, hidden neuroleptic, or nonneuroleptic agent that may produce DIP. DIP is reversible upon drug withdrawal in most cases. There is no consensus regarding the duration of the recovery period to allow motor signs to fully remit in order to confirm the diagnosis of DIP following removal of the causative agent, but a drug-free interval of at least 6 months is generally recommended. Interestingly, up to 30% of DIP cases may show persisting or worsening motor signs beyond 6 months following drug withdrawal or adjustment, due to complex postsynaptic and presynaptic factors that may variably interact to negatively influence nigrostriatal dopamine transmission in a so-called “double-hit” hypothesis. The condition significantly impacts on quality of life and increases the risks of morbidity and mortality. Management is challenging in psychiatric patients and requires a team approach to achieve the best outcome.

Keywords:
neuroleptic drugs, extrapyramidal side effects, second generation antipsychotics, calcium channel blockers, valproic acid, tetrabenazine
 

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]